Alert archive / Mississippi / Flash Flood Watches in 2017

Flash Flood Watch 19, NWS Mobile, AL

July 24, 20175 counties in Mississippi

NWS Mobile, AL issued this flash flood watch at Jul 24, 2017, 11:29 AM CDT for 5 counties in Mississippi. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 11:29 AM CDT (16:29 UTC)
Expired
Jul 24, 2017, 7:00 PM CDT
In force
8 hr
Issued by
NWS Mobile, AL
Flood severity
None

Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS64 KMOB 241629
FFAMOB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
1129 AM CDT Mon Jul 24 2017

...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MISSISSIPPI
UNTIL 7 PM CDT...

MSZ067-075-076-078-079-250000-
/O.NEW.KMOB.FF.A.0019.170724T1629Z-170725T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Perry-Greene-Stone-George-
Including the cities of Waynesboro, Beaumont, New Augusta, 
Richton, Leakesville, McLain, Wiggins, and Lucedale
1129 AM CDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Mobile has issued a

* Flash Flood Watch for a portion of southeast Mississippi, 
  including the following areas, George, Greene, Perry, Stone, 
  and Wayne. 

* Until 7 PM CDT this evening

* A very moist airmass combined with weak impulses aloft moving
  over southeast Mississippi will result in numerous to widespread
  showers and thunderstorms today. Excessive rainfall in a short
  period of time could quickly lead to flash flooding along roads,
  creeks, streams, and low lying areas today, especially over
  locations where grounds are saturated from recent heavy rains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 6:33 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 6:33 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
633 AM CDT Mon Jul 24 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...A chaotic look to the sky this morning with cloud
bases at multiple, but higher levels. Some cb/tsra in the
vicinity. Environment supports an increased coverage of
convection this morning. Lowest bases in tsra mainly MVFR levels
with vsby lowering to MVFR, potentially briefly to IFR levels with
the passage of any heavier rainfall. Other threats to
approaches/departures will be brief strong and erratic convective
wind gusts today. /10

&&

.PREV DISCUSSION... /issued 409 AM CDT Mon Jul 24 2017/

NEAR TERM /Now Through Monday night/...Upper level map analysis
shows a long-wave trof positioned from the Great Lakes, southward
into the southeast. From the southeast US, a high level shear zone
is oriented west southwest to the upper Texas coast. South of this
feature, a narrow mid level ridge axis extends from the Bahamas,
west into the Gulf. An assessment of deep layer moisture from area
raobs at 24.00Z shows precipitable water values ranging from 1.9 to
2.1 inches over the central Gulf coast. The main driver for
convection today will be the passage of a series of mid level
impulses within the central Gulf coast upper level shear zone,
acting on deep layer moisture and a destabilizing environment. A
surface focus for storms will also come from interaction of
mesoscale boundaries. Considering high levels of deep moisture, lift
and instability thru the course of the day, scattered to numerous
showers and storms is anticipated. This is consistent with solutions
from short range guidance, ensembles, the high resolution HRRR and
WRF-ARW. The stronger storms will be efficient in depositing locally
heavy rains in a short period of time, brief strong wind gusts and
frequent lightning. Could be some mainly nuisance type flooding in
the usual low spots and poor drainage areas. Will carry over a
chance of storms into the evening, then a gradual southward shift
to the coast and offshore late in the night.

With the higher coverage of rains expected today and thickening
cloud cover, highs mostly in the mid to upper 80s. Overnight lows in
the lower to mid 70s inland to mid to upper 70s coast. /10

SHORT TERM /Tuesday Through Wednesday night/...The upper longwave
trough over the eastern CONUS squeezes south and east as a large
area of high pressure builds northeast from the Four Corners
region and into the central Plains. The squeezed trough serves as
a source for a series of impulses that are pinched from the main
flow and move southwest over the local area, around the eastern
periphery of the Plains high circulation. These upper impulses
will serve to enhance our otherwise typical summertime convection
in an environment characterized by PWATs around or just above 2.0
inches and MLCAPEs around 2000 J/kg. Thus, have opted to keep
likely PoPs over much of the area Tuesday afternoon and high-end
chance Wednesday. Despite the help from these impulses, a diurnal
trend in coverage and intensity should remain dominant, with more
numerous and stronger storms occurring during afternoon hours and
convection waning (but not ceasing entirely) during overnight
hours. Stronger storms will be capable of producing frequent
lightning, gusty winds, and locally heavy downpours.

With the more numerous showers and storms (and associated cloud
cover) during the short term period, high temps should remain
somewhat in check, only reaching the upper 80's to around 90 for
most areas Tuesday and Wednesday afternoons. Overnight lows will
remain muggy, ranging from low to mid 70's inland to upper 70's
along the immediate coast. /49

LONG TERM /Thursday Through Sunday/...The long term period is a
battle between the strong upper high over the Great Plains and
another deepening trough over the eastern CONUS. The GFS and Euro
remain in general agreement in depicting a more amplified upper-
level pattern setting up late this week into the weekend, with
the Plains high shifting back towards the southwestern U.S. and a
deep trough digging from the Great Lakes southward into the
northern Gulf. If this solution holds true, we would see a return
of more typical isolated to scattered summertime convection and
hotter temps (low 90's with heat indices around 100 to 105)
Thursday and Friday as the upper ridge extending eastward from
the Great Plains rotates south over the local area. This would be
followed by another round of cooler (upper 80's) and wetter
weather over the weekend as the eastern CONUS trough digs south,
pushing a weak front through the local area. /49

MARINE...A ridge of high pressure will gradually build across the
central Gulf of Mexico this week. A light to moderate westerly wind
component generally prevails. Winds, waves and seas locally higher
with the passage of storms. Frequent lightning activity likely in
and near any of the stronger marine storms. A few waterspouts
possible as well. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 24, 10:54 AM CDT, 35 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Mobile AL
1054 AM CDT Mon Jul 24 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1054 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Rest of Today and Tonight

Storms are forecast to increase in coverage through the course of
the day. The stronger storms will likely contain brief strong
gusty winds and frequent lightning.

A very moist atmosphere will allow today's thunderstorms to bring
locally heavy rains to the area. There is an increased risk of flash
flooding along and southwest of a Waynesboro, Mississippi to
Valparaiso, Florida line into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds, frequent lightning, and locally heavy rains can be
expected with the stronger thunderstorms that develop each day.

Away from storms, heat indices look to rise to a range of 100 to
105 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-251200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1054 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Rest of Today and Tonight

Winds, waves and seas locally higher with the passage of storms.
Frequent lightning activity likely in and near any of the stronger
marine storms with a few waterspouts possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds, waves and seas locally higher with the passage of storms.
Frequent lightning activity likely in and near any of the stronger
marine storms with a few waterspouts possible as well.

In the hours before

Local storm report, Jul 24, 9:15 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      10 W WIGGINS            30.88N 89.30W
07/24/2017                   STONE              MS   EMERGENCY MNGR

            SECTIONS OF STUMP TEXAS ROAD BLOCKED OFF DUE TO WATER
            OVER ROADWAYS.

&&

DJOHNSON
Local storm report, Jul 24, 9:26 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
926 AM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      ESE WIGGINS             30.85N 89.13W
07/24/2017                   STONE              MS   EMERGENCY MNGR

            STAPP ST BLOCKED OFF WITH WATER OVER ROAD IN WIGGINS, MS.

0830 AM     FLASH FLOOD      3 WSW WIGGINS           30.85N 89.18W
07/24/2017                   STONE              MS   EMERGENCY MNGR

            DENSON RD BLOCKED OFF WITH STREET FLOODING DUE TO WATER
            OVER THE ROAD IN WESTERN WIGGINS, MS

0830 AM     FLASH FLOOD      1 SSW WIGGINS           30.85N 89.14W
07/24/2017                   STONE              MS   EMERGENCY MNGR

            SECTIONS OF SOUTH MAGNOLIA DR BLOCKED OFF DUE TO WATER
            OVER THE ROAD FROM STREET FLOODING.

&&

DJOHNSON

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:32 AM CDTAreal Flood AdvisoryMOBStone3 hr
Jul 24, 7:01 AM CDTFlash Flood WarningMOBStone3 hr
Jul 24, 9:56 AM CDTFlash Flood WarningMOBStone6 hr
Jul 24, 3:39 PM CDTAreal Flood WarningMOBStone6 hr

Nearby

Flash Flood Watches in Mississippi, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.